West Virginia, 2003

Flash Flood in West Virginia, May 31, 2003

May 31, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 2:16 AM EST, 8 hours 44 minutes earlier.

Area forecast discussion, May 31, 2:16 AM EST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 AM EDT SAT MAY 31 2003

LATEST ETA PUTS SFC LO OF INTEREST FURTHER S, BUT 3 OTHER MODELS KEEP
IT A BIT FURTHER N. WL GO WIND ADV ENTIRE CWA LATE THIS AFTN AND
TONIGHT. NEXT SHIFT CAN DECIDE IF HIGHEST COUNTIES NEED HI WIND WARNING
LATER ON DAY SHIFT.

SVR WX POTENTIAL SEEMS TO BE AT A MIN FOR MY CWA, AS BEST LI, CAPE,
FRONTOGENESIS ALL DECREASE IN THE EARLY MRNG HRS WHILE SFC LO AND FRONT
PUSH E OF CWA. POINTS E OF PIT LOOK MORE THREATENING FOR THIS AFTN.
THEN THE WIND KICKS IN AS SFC LO CONTS TO DEEPEN AND MOVE E.

SUNDAY LOOKS LESS WINDY, LESS CLDY, AND COOL. WENT CLOSE TO ETA TEMP
AND POP GUIDANCE...WITH SOME SMOOTHING FOR COLLARBORATION.

.PBZ...
MD...HIGH WIND WATCH THRU SAT AFTERNOON MDZ001.
OH...HIGH WIND WATCH THRU SAT AFTERNOON
     OHZ039>041-048>050-057>059-068>069.
PA...HIGH WIND WATCH THRU SAT AFTERNOON
     PAZ007>009-013>016-020>023-029>032.
WV...HIGH WIND WATCH THRU SAT AFTERNOON WVZ001>004-012-021>023-Z041.
Hazardous weather outlook, May 31, 4:00 AM EST, 7 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A WIND ADVISORY IS IN EFFECT LATE THIS AFTERNOON AND TONIGHT FOR WIND
GUSTS BETWEEN 45 TO 55 MPH...ESPECIALLY OVER HIGHER TERRAIN SOUTH AND
EAST OF PITTSBURGH. WINDS WILL DIMINISH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 31, 7:55 AM EST, 3 hours 5 minutes before
OHZ039-058-311400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 AM EDT SAT MAY 31 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS TUSCARAWAS AND GUERNSEY
COUNTIES THROUGH 10 AM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS. MOTORISTS SHOULD BE ALERT FOR REDUCED
VISIBILITY AND PONDING OF WATER ON ROADS.
Special weather statement, May 31, 8:50 AM EST, 2 hours 10 minutes before
OHZ040-049-059-311500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 AM EDT SAT MAY 31 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH 11 AM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND REDUCED
VISIBILITY.
Special weather statement, May 31, 9:40 AM EST, 1 hour 20 minutes before
WVZ021>023-311600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT SAT MAY 31 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MARION...MONONGALIA AND
PRESTON COUNTIES THROUGH AROUND NOON. THE STORMS WILL CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. MOTORISTS
SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND REDUCED
VISIBILITY.
Special weather statement, May 31, 9:54 AM EST, 1 hour 6 minutes before
MDZ001-311630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 AM EDT SAT MAY 31 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GARRETT COUNTY THROUGH
1230 PM. THE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY DOWNPOURS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADS AND REDUCED VISIBILITY.

The radar

The Pittsburgh radar (KPBZ), 127 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Preston

When
May 31, 11:00 AM EST to 12:00 PM EST
Where
Preston County, Gladesville
Reported by
TRAINED SPOTTER
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Brains Creek overflowed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356330.